Texas, 2018Flood in Texas, December 27 to 31, 2018
December 27 to 31, 2018 · NWS SHV · 1 event in 1 county or zone
Widespread heavy rainfall across the Neches River basin of East Texas to start the final week of December resulted in moderate flooding along the Neches River near Alto.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall across the Neches River basin of East Texas to start the final week of December resulted in moderate flooding along the Neches River near Alto.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 27, 9:26 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 27, 9:26 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
926 PM CST Thu Dec 27 2018
.UPDATE...
Low to mid-level trough extending from the Great Lakes to the
desert southwest maintaining southwest flow aloft across the ArkLaTex.
Weak instability associated with a surface front across southeast
Louisiana contributing to lingering light rain across mainly La Salle,
Grant, and Caldwell parishes. For this update, went ahead and
added slight chance pops across these areas through midnight.
Otherwise, forecast is on track. /05/
&&
.PREV DISCUSSION... /issued 553 PM CST Thu Dec 27 2018/
AVIATION...
VFR conditions to prevail through the terminal forecast period
across most sites with the exception of MLU, which will gradually
improve from IFR this evening. Otherwise, south winds around 5
knots tonight to become north around 10 knots on Friday. /05/
PREV DISCUSSION... /issued 336 PM CST Thu Dec 27 2018/
SHORT TERM.../Tonight through Friday Night/
An upper closed low over the Northern Plains with its trough of
low pressure axis dropping to the South into Eastern Oklahoma and
North and Central Texas late this afternoon The dry slot with
the system will be returning clearing skies. On the surface an
associated surface low pressure system over Iowa and Missouri
trailed a trough of low pressure into Southeast Oklahoma and
North Central Texas and providing a shift in the Southwest winds
to West and Northwest. The pressure gradient between this large
surface low and building surface high pressure into the Four
State region will provide gusty winds during the late afternoon
and into the early evening before gradually lowering overnight.
Showers and thunderstorms have ending over the forecast area and
move off to the East. Under the influence of surface high pressure
and ridging into the middle levels dry cool conditions will
prevail into the early weekend before our next system affects the
region. /06/
LONG TERM.../Saturday through Thursday/
.Unsettled weather to ring in 2019 through New Years Eve...
.Much needed dry weather begins New Years Day 2019...
Unfortunately, the mean long wave trough over Baja and NW old
Mexico is forecast to eject during this weekend through New Years
Eve with SCT showers returning to the forecast once again. On the
other hand, the atmosphere remains in a modified continental polar
airmass through this weekend with only weak warm air advection so
rainfall amounts forecast to remain light.
By New Years Day, NW flow builds in the wake of the long wave trough
passage with dry weather expected into the first weekend of the new
year. This development will allow our swollen rivers and bayous to
recede as well as for our saturated soils to dry out a bit. /08/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 39 56 37 50 / 0 0 0 30
MLU 44 58 38 50 / 10 0 0 40
DEQ 34 50 29 50 / 0 0 0 10
TXK 37 52 34 49 / 0 0 0 10
ELD 38 55 34 50 / 0 0 0 20
TYR 38 53 35 49 / 0 0 0 30
GGG 38 55 36 49 / 0 0 0 30
LFK 41 59 40 50 / 0 0 10 50
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05/06/08
Hazardous weather outlook, Dec 27, 10:34 AM CST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1034 AM CST Thu Dec 27 2018
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1034 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas, and northeast Texas.
.DAY ONE...Today and Tonight...
Showers and thunderstorms will east of the region into Mississippi
through late afternoon of this Thursday. No hazardous weather is
expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous showers and isolated thunderstorms return to
the forecast for this weekend through at least New Years Eve. At
this time, strong to severe thunderstorms do not appear likely,
nor does the threat for excessive heavy rainfall, but these
threats will continue to be monitored with future forecasts. No
hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through Friday
morning.
Flood, Cherokee
- When
- December 27, 11:15 PM CST to December 31, 11:59 PM CST
- Where
- Cherokee County, 5.91 mi W of Morrill to 4.84 mi W of Morrill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 31.585, -95.169
Widespread rainfall amounts of two to four inches fell across the Neches River Basin of East Texas on December 26th-27th, atop already saturated grounds where six to ten inches of rain had fallen throughout the month of December. As a result, the Neches River southwest of Alto near Highway 21 rose above the 16 foot flood stage at 7 am on December 27th, reached the 18 foot moderate flood stage at 1115 pm on the 27th, and crested at 18.45 feet at 445 am on the 28th. The Neches River remained near 18 feet for the remainder of December, with a new and higher crest occurring after the first of the new year in 2019 due to additional rains that had fallen.
This flooding resulted in moderate to severe flooding of the heavily wooded floodplain, with boat ramps and picnic areas completely inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792211.